Texas, 2017

High Wind in Texas, October 21, 2017

October 21, 2017 · NWS MAF · 3 events in 1 county or zone

High, westerly winds occurred in the Guadalupe Mountains due to strong mid level winds within westerly flow aloft ahead of an approaching upper trough.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High, westerly winds occurred in the Guadalupe Mountains due to strong mid level winds within westerly flow aloft ahead of an approaching upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 21, 1:10 AM MST, 28 minutes earlier.

Area forecast discussion, Oct 21, 1:10 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CDT Sat Oct 21 2017

.DISCUSSION...

Temperatures will see-saw between warm and cool this weekend, and
through next week, as a series of deep ua troughs expand over the
central U.S. then head eastward.  After this afternoon/evening, rain
chances will be almost nil through most of the week.

A large upper trough will dig/expand over the central CONUS today
with the base of same dipping over West Texas this afternoon.  This
feature will prevent a low level thermal ridge from being moreso
over the area, but southwest to west, downslope winds will aid
temperatures rising around 10 degrees above normal,  Height/surface
pressure falls will back low level winds and keep some low level
moisture over the eastern Permian Basin/Lower Trans Pecos, so will
include a slight chance of thunderstorms there late this afternoon/
evening.  Mid level lapse rates are not particularly steep, only
moist adiabatic, but SBCape of at least 1500 J/Kg and 0 to 6km Bulk
Shear of 35-40kt could produce a strong, if not borderline severe,
storm or two.  Any thunderstorms that develop will likely move east
fairly rapidly.

Dry air will invade the region behind a cold front tonight and stay
over the region through mid next week.  Highs Sunday will end up
being a few degrees below normal.  An upper ridge will begin to take
the place of the eastbound ua trough Monday, so temperatures will
rise a few degrees above normal.  The same ua trough which headed
east will be reinvigorated by a strong shortwave trough and end up
as a large cutoff low over the Midwest.  The westward expansion of
the ua trough will be great enough to send another cold front
through the region Tuesday.  Temperatures will return to normal
levels Wednesday, before jumping above normal again Thursday ahead
of the next ua trough.

Current model trends indicate this next ua trough will dig southward
aggressively over the central U.S. and bring the coldest air of the
Fall season Friday and Saturday.  Precipitation chances do not look
favorable, but northern portions of the forecast area could have a
freeze Saturday morning. Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     86  49  72  46 /  10  10   0   0
Carlsbad                       83  45  72  43 /   0   0   0   0
Dryden                         87  55  81  50 /  20  20   0   0
Fort Stockton                  88  50  73  51 /   0  10   0   0
Guadalupe Pass                 75  47  66  50 /   0   0   0   0
Hobbs                          76  41  69  42 /  10  10   0   0
Marfa                          82  39  71  35 /   0   0   0   0
Midland Intl Airport           87  49  73  47 /   0  10   0   0
Odessa                         86  49  73  48 /   0  10   0   0
Wink                           89  46  72  43 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/67
Hazardous weather outlook, Oct 21, 12:45 AM MST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
245 AM CDT Sat Oct 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
245 AM CDT Sat Oct 21 2017 /145 AM MDT Sat Oct 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Strong to severe thunderstorms are possible this afternoon and
evening across the eastern Permian Basin and Lower Trans Pecos. The
main threats with these storms will be strong winds and hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 21, 1:38 AM MST to 7:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
October 21, 4:24 AM MST to 7:11 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
October 21, 6:51 AM MST to 7:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719576, 719585, 719577.